Changes in cough reflex due to ACE inhibitors

Changes in cough reflex due to ACE inhibitors – angiotensin converting enzyme

Angiotensin converting enzyme (ACE) inhibitors are used extensively in the treatment of hypertension and heart failure. These drugs are usually highly effective and well tolerated, but the side effect of a troublesome cough has been reported to occur in 1 to 14 percent of patients. The mechanism of this side effect is not known.

To ascertain whether changes in the sensitivity of the cough reflex could explain the occurrence of this side effect, McEwan and colleagues prospectively tested 20 patients (nine men and 11 women) who were receiving ACE inhibitors for control of hypertension. All patients received in random order enalapril, 10 mg daily; ramipril, 10 mg daily, and placebo daily for one week, with washout periods of no treatment for at least one week between each regimen.

The sensitivity of the cough reflex was measured by the dosage of inhaled capsaicin solution required to induce coughing. Blood pressure, symptoms of cough and the sensitivity to cough reflex were recorded at the start of the study and before and after each treatment period.

No patients developed cough during placebo. Three of the 20 patients reported cough while taking either ACE inhibitor. These three patients also showed increased cough reflex while taking ACE inhibitors but not during placebo treatment. All of the patients were women. There was no generalized increase in cough reflex sensitivity among the remaining patients.

This study indicates that there is a subgroup of patients who develop cough while taking ACE inhibitors, apparently due to an increase in the sensitivity of the cough reflex. Further research is necessary to predict which patients will develop this side effect. (British Medical Journal, July 1, 1989, vol. 299, p. 13.)

COPYRIGHT 1990 American Academy of Family Physicians

COPYRIGHT 2004 Gale Group